Drug-linked defects seen in grandchildren26th April 2011
A drug once used to prevent pregnancy complications, withdrawn from the market due to the birth defects it caused, apparently also affects the grandchildren of people who took it, according to a recent French study.
The researchers found that there was a higher prevalence of certain penile deformities among the grandsons of women who took diethylstilbestrol (DES).
DES was prescribed until 40 years ago, when doctors discovered that the drug caused vaginal cancer, birth defects, and difficulties conceiving in women whose mothers took it.
In boys whose grandmothers took the drug, there is a higher than usual prevalence of hypospadias, a deformity in which the urethra does not extend all the way along the tip of the penis, but ends somewhere along its length.
The usual prevalence of hypospadias among boys is about 4 in every 1,000.
For the study, the researchers studied a group of women who had taken DES during the course of about 1,000 pregnancies.
In mothers who had not taken the drug, there were no cases of hypospadias among sons.
In mothers who had taken the drug, the prevalence was about 3 of every 100 sons.
As for grandsons, 8 of every 100 had hypospadias, if their mothers were exposed to DES in the womb.
Linda Titus-Ernstoff, a professor at Dartmouth Medical School, who was not involved in the study, said that the use of DES was a tragedy.
She said that scientists had no way of explaining how DES-related defects could be transmitted from one generation to another.
One possible explanation for the defects is that DES somehow altered the genes of babies whose mothers took the drug.
Several decades ago, when the toxic effects of DES became widely known, a landmark ruling in the US made all DES manufacturers liable to consumers.
Research has also shown that the granddaughters of mothers who took DES may have a higher frequency of irregular periods.
Throughout the 1960s, DES was widely used in beef and poultry production as a synthetic growth hormone.
Share this page
There are no comments for this article, be the first to comment!
Post your comment
Only registered users can comment. Fill in your e-mail address for quick registration.
Title: Drug-linked defects seen in grandchildren
Author: Luisetta Mudie
Article Id: 18309
Date Added: 26th Apr 2011